AF Association
14,065 members17,011 posts

Anticoagulants and COQ10

Hi Everybody

I've read on here and elsewhere about the benefits of COQ10 for people with AF. However I went into Holland and Barrett yesterday to buy some and when I asked them to check contra indications etc they said I shouldn't take it if I'm on an Anticoagulant which I am (Rivaroxaban). Has anybody else got any experience of this? Also has anybody found COQ10 beneficial? I'm also on Bisoprolol.

Thanks in advance

Ian

14 Replies
oldestnewest

Yes - I was recommended to take it by my EP who also prescribed anti-coagulants. I had everything checked by my pharmacist for contraindications.

Personally I wouldn’t buy anything from H&B - if you are going to use supplements know how they are manufactured and what fillers are used and how their ingredients are sourced.

Names of reputable manufacturers- Nature’s Aid, Boots, Lambert’s, Solgar. There are others but they are all of good quality.

You can also buy the active ingredient Ubiquinol as a supplement but it is more expensive and I found no noticeable difference to COQ10 but everyone reacts differently.

Check all supplements with your normal pharmacist for contraindications.

4 likes
Reply

Thank you very much CDreamer. I'll look into that. It's good for heart health generally isn't it and helps prevent cancer?

Reply

It is an enzyme which the body produces naturally but as we age, like everything else, the body doesn’t produce as much.

webmd.com/heart-disease/hea...

1 like
Reply

Thanks for that.

The article does say that it (COQ10) can reduce the affect of anticoagulants but I guess that it is all relative to the benefit that COQ10 provides for each person.

Thanks for your help again

Reply

Not always seemingly CD. Surely you've read this?

sciencedirect.com/science/a...

Reply

No but Doc Google has a pile of stuff on this and I'm not surprised he said that

Not seen chapter and verse

HB very pricy

Reply

Google is bad for your health . Surely everybody know this? I have been taking CoQ110 for longer than I have been taking warfarin (15 years) and my INR has been stable.

5 likes
Reply

Been taking it for some 8 years. Am on Warfarin and Bisoprolol - no problems.

2 likes
Reply

There was a Japanese study that found people who had a heart attack had very low levels of CoQ10. It was suggested that CoQ10 was necessary for heart health; that of course could be association. I started taking it many years ago when I read that CoQ10 had a positive effect on mitochondria. At that time I was doing quite a bit of cardio exercise and taking 200mg per day. Since the stroke I now take a NOAC (Pradaxa), do less cardio work but as I'm 71, I take 100mg daily. Neither EPs or the Neurologist have said that I shouldn't take CoQ10.

2 likes
Reply

Thanks for that, very helpful

Reply

I am so pleased that health shops like H&B are taking notice of the risks some of the products pose to customers on anticoagulants. I had an experience many years ago when I visited a smaller health food store and they cheerfully handed over a product contraindicated for those on anticoagulants. I pointed out politely that health food /remedies can be potent and indeed very harmful to some people. They took this on board and it is good to know that customers are being advised about taking ginseng, St John's Wort, COQ10 etc.Anne

Reply

My EP recommends that I take 200 mg CoQ10 daily.

Reply

Thanks for your reply djmnet. Are you taking Rivaroxaban?

Thanks

Reply

I take 200 mg of Ubiquinol (this form is much more absorbable, and if you are on

name Brand Coumadin (not warfarin) you can get your INR to be within range if

you take the same dose over the weeks as you stabilize your INR. Just like eating

the kale and greens on the same basis week after week. The CoQ10 will give the heart

much more tone and better condition, but it must be Ubiquinol as the regular COQ10

is made from tobacco leaves. ( some people say that 400 Mg per day can even cure the AFIB.) I am getting better by taking the name brand Coumadin (I did not test well to

the Eliquis at all. The reason I take name brand of Coumadin, is that the warfarin makes

me feel badly, and I think it is because they add corn syrup to the warfarin, and not the

Coumadin * which is made from sweet clover which has been let spoil. It is crazy that

this is the only medicine developed since 1952, except the newest ones which have

class action suits. I am going to try to take much better PROBIOTICS, for my microbiome,

which may have triggered the Afib by being off. They need to try to fix this epidemic,

not just drug it over !!!!!

Reply

You may also like...